We Remain Open And Committed To Providing Critical Addiction Treatment. Read More Here:  COVID-19 Update

Snorting Wellbutrin: Risky or Safe?

Snorting Wellbutrin | Risky or Safe? | Just Believe Detox

In This Article

Snorting drugs is not considered a safe administration method, and doing so can result in many additional health complications versus taking it as directed. Wellbutrin (bupropion) is a prescription atypical antidepressant that can help people who have been diagnosed with depression, anxiety, seasonal affective disorder (SAD), and nicotine/tobacco addiction.

Although Wellbutrin can be beneficial for these purposes, it can be abused, however, using a variety of methods, such as the following:

  • Taking a larger dose than directed by a doctor
  • Taking the medication more often than directed by a doctor
  • Crushing pills to snort or smoke the residual powder
  • Dissolving it for intravenous injection

Misusing Wellbutrin via whatever method is more likely to result in future abuse and dependency. For example, snorting and other forms of abuse increase the effects of Wellbutrin, and the resulting high can be similar to that of cocaine, albeit less intense.

Potential Health Consequences of Snorting Wellbutrin

The human nose was not designed to snort substances regardless of their legality or composition. Doing so can cause a person to experience its effects more rapidly (often within ten minutes of administration), and they can feel more alert as if they had taken a mild dose of cocaine. This is much faster than when Wellbutrin is taken orally as recommended. The drug’s effects onset quickly because this method does not require the time needed for the digestive system to process the drug.

Other health consequences of snorting substances include the following:

  • Damage to the nasal membranes
  • Reduced ability to breathe if abused over time
  • Irritation to the nose and nasal tissues due to the effects of dry powders on a moist environment

In addition, a medication intended to be ingested orally might have other additives that are combined into the residual powder after crushing it. For example, the XR version (extended-release) version of Wellbutrin has a tablet on the outer shell of the pill, and its ingredients are not meant for insufflation.

Additional Risks of Snorting Wellbutrin and Other Substances

In 2012, it was reported that a generic version of Wellbutrin’s 300 mg dose had to be removed from the pharmaceutical market because the Food and Drug Administration (FDA) approved a batch from a company (Impax Laboratories) but did not check its contents.

It was revealed that not every batch of 300 mg tablets worked effectively, and the FDA had received reports about the generic medication produced by this manufacturer. Still, the tablets were not studied until much later. As a result, the FDA had to do a recall and faced much criticism.

Moreover, ineffective tablets could result in additional abuse as a person attempts to achieve the desired effects by using increasing amounts fruitlessly.

Finally, tablets obtained illicitly marked as Wellbutrin can contain various other drugs and additives because they are not regulated. These include dangerous substances, such as fentanyl.

Overdose

Snorting Wellbutrin | Risky or Safe? | Just Believe Detox

Using more Wellbutrin or taking it more often than directed can increase the likelihood of toxicity and overdose. Some symptoms start as mild during the first 1-2 hours, but they can become more intense and varied over time.

General signs to look for include headache, diarrhea, nausea and vomiting, and drowsiness. These symptoms can mirror other less problematic health conditions. A more rapid or unstable heart rate is often a sign that overdose is occurring. It is vital to seek emergency medical help as soon as this problem is identified.

As time goes on, individuals may also notice other, more severe symptoms, including the following:

  • Breathing difficulties
  • Shakiness
  • Hallucinations
  • Pounding or rapid heartbeat
  • Unconsciousness
  • Inability to be aroused
  • Erratic eye movements
  • Seizures

Also, a person may slip into a coma due to an overdose. Calling 911 can be vital to saving a life if you suspect you or someone you know is overdosing on Wellbutrin or another intoxicating substance.

Professional Help for Drug Abuse

Snorting Wellbutrin or any substance not intended to be administered in this way can have severe health implications. Using Wellbutrin this way is dangerous and highly discouraged, as it can lead to a pattern of abuse that makes it challenging to quit using. Fortunately, however, there is professional assistance available.

Just Believe Detox and Just Believe Recovery offer much-needed mental health care and support for those struggling with substance and co-occurring disorders, such as depression and anxiety. Our comprehensive programs feature a wide variety of therapeutic services and experiential activities, such as the following:

  • Medically-assisted detox
  • Psychotherapy
  • Counseling
  • Group support
  • Relapse prevention
  • Psychoeducation
  • Art and music therapy
  • Adventure therapy
  • Aftercare planning
  • Alumni events
We Believe Recovery Is Possible For Everyone.
If you or a loved one needs help with substance abuse and/or treatment, please contact Just Believe Detox Center at (877) 497-6180. Our specialists can assess your individual needs and help you get the treatment that provides the best chance for your long-term recovery.

Don't forget to share this post!

Share on facebook
Share on twitter
Share on email
Share on linkedin
Share on reddit
Share on whatsapp